New Mexico, 2013

High Wind in New Mexico, December 21, 2013

December 21, 2013 · NWS MAF · 1 event in 1 county or zone

Strong west to northwest winds on the backside of a passing upper trough resulted in high winds across portions of southeast New Mexico.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong west to northwest winds on the backside of a passing upper trough resulted in high winds across portions of southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 21, 1:35 PM MST, 25 minutes earlier.

Area forecast discussion, Dec 21, 1:35 PM MST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
235 PM CST Sat Dec 21 2013

.DISCUSSION...

Winds are currently gusting out of the west and southwest with
scattered clouds over the area somewhat hindering the mixing down of
stronger winds.  Nevertheless, a High Wind Warning is in effect for
the higher terrain through the evening and a Wind Advisory for parts
of southeast New Mexico and West Texas through the afternoon.
Expect precipitation to mainly be over at this point except for an
isolated light shower or two across southeast New Mexico and the
northern Permian Basin.

The big upper level trough that is currently over the region will
send a cold front south through the CWA Sunday morning.
Temperatures Sunday will be about ten degrees colder than today, but
no precipitation is expected behind the front except for maybe an
isolated shower in southeast New Mexico.  The upper level trough
will pass to the east of the region on Monday with surface winds
returning to the south, and temperatures Monday will warm up as a
result. Around Tuesday or Wednesday, another upper trough will pass
over the Central Plains sending a cold front south towards to CWA on
Wednesday.  At this time, no precipitation is expected with this
front due to the lack of moisture present.  This front is not
expected to have a major effect on Temperatures.  A warm up is
expected late next week before the next cold front comes through the
area early next week courtesy of another upper trough passing over
the Central/Southern Plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 30  46  23  56  /   0   0   0   0
BIG SPRING TX              29  44  24  56  /  10   0   0   0
CARLSBAD NM                32  46  24  56  /  10   0   0   0
DRYDEN TX                  41  55  31  57  /   0   0   0   0
FORT STOCKTON TX           36  47  29  59  /   0   0   0   0
GUADALUPE PASS TX          27  42  27  50  /  10   0   0   0
HOBBS NM                   28  44  22  53  /  10  10   0   0
MARFA TX                   29  48  17  53  /  10   0   0   0
MIDLAND INTL AIRPORT TX    30  46  23  56  /   0   0   0   0
ODESSA TX                  32  46  27  52  /   0   0   0   0
WINK TX                    32  50  24  54  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY until 5 PM MST this afternoon FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...Southern
     Lea County.

     HIGH WIND WARNING until 11 PM MST this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains of Eddy County.

TX...WIND ADVISORY until 6 PM CST this evening FOR THE FOLLOWING
     ZONES... Andrews...Big Bend Area...Crane...Ector...Loving...
     Marfa Plateau...Midland...Pecos...Reeves County and Upper
     Trans Pecos...Terrell...Upton...Ward...Winkler.

     HIGH WIND WARNING until Midnight CST /11 PM MST/ tonight FOR THE
     FOLLOWING ZONES... Davis/Apache Mountains Area...Guadalupe
     Mountains...Van Horn and Highway 54 Corridor.

&&

03/80
Hazardous weather outlook, Dec 21, 12:53 PM MST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
153 PM CST SAT DEC 21 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-222000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
153 PM CST SAT DEC 21 2013 /1253 PM MST SAT DEC 21 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WESTERLY WINDS OF 40 TO 50 MPH WITH HIGHER GUSTS ARE EXPECTED IN
THE GUADALUPE AND DAVIS MOUNTAINS INTO THIS EVENING. SOME OF THESE
STRONGER WINDS WILL ALSO AFFECT THE VAN HORN AND HIGHWAY 54
CORRIDOR. A HIGH WIND WARNING IS IN EFFECT FOR ALL OF THESE AREAS
INTO THIS EVENING.

WESTERLY WINDS OF AT LEAST 25 TO 35 MPH WITH GUSTS AS HIGH AS 50
MPH WILL CONTINUE FOR ALL LOCATIONS ALONG AND WEST OF A HOBBS TO
MIDLAND TO SHEFFIELD TO SANDERSON LINE THROUGH THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Southern Lea County

When
December 21, 2:00 PM MST
Where
Southern Lea County forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
RAWS
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481862.